Wisconsin, 2019

Damaging Winds in Wisconsin, September 3, 2019

September 3, 2019 · NWS GRB · 3 events in 2 counties and zones

Storms, associated with a long-lived complex, produced damaging winds in central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Storms, associated with a long-lived complex, produced damaging winds in central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 2, 11:53 PM CST, 17 minutes earlier.

Area forecast discussion, Sep 2, 11:53 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1253 AM CDT Tue Sep 3 2019

Updated aviation portion for 06Z TAF issuance

.UPDATE...
Issued at 941 PM CDT Mon Sep 2 2019

The scenario set forth in the previous AFD updates seems to be
playing out as expected. The apex of what had been the primary
bow seems directed just southwest of the forecast area. But
concern is growing that the segment of the line farther north is
undergoing organization and beginning to bow out as well. The
atmosphere downstream from the MCS is also becoming increasingly
favorable for severe storms as the LLJ transports moisture north
and generates isentropic lift.

Otherwise, convection beginning to develop in a NW-SE swath from
W-C to S-C WI seems to be a developing WAA wing of the MCS.
Adjusted the timing of PoPs across the southern portion of the
area to account for that.

UPDATE
Issued at 646 PM CDT Mon Sep 2 2019

The forecast for overnight and Tuesday is coming into better focus
as convective trends are becoming more apparent. An intense/severe
bow echo was over the southeast corner of ND early this evening,
north of a surface frontal boundary that extended from central SD
to the MN/IA border. Despite being pretty far north of the front,
the convection has been strong and well organized enough to result
in numerous severe wind gusts over eastern ND.

There is really no reason to expect the convection to weaken
overnight as a strengthening southwesterly LLJ will increase the
transport of moisture northeast into the convection. That means
the key to the forecast is really whether or not the track of the
complex takes it across the forecast area. Corfidi vectors for
forward MCS propagation near and downstream from the bow were
generally from about 310 at 50-60 knots. That is likely to bring
the most intense storms very close to the southwest corner of the
forecast area, and that is the portion of the area at greatest
risk for severe winds later tonight. The steadier precipitation on
the northeast side of the complex is more likely to affect the
rest of the area, so the severe risk will be lower farther to the
north and east.

It is also interesting to note that the environment may be more
favorable for damaging wind gusts once the convection nears
central WI than it is right now across ND. The severe gusts in
ND occurred 120-150 miles north of the surface front, which
stretches east near the MN/IA border, then from near LSE-MSN-UGN.
In addition, the front probably will drift north (at least away
from Lake Michigan) during the evening as an anticyclone over Lake
Superior departs to the east and winds shift more E then SE. So
if the bow follows at least somewhat along the trajectory
indicated by the Corfidi vectors, it may end tracking very close
to the front or even into the warm sector as it propagates across
Wisconsin.

The going forecast already had the overall scenario pretty well
depicted, and just some minor changes to the forecast details were
made in an update sent out about an hour ago.
&&

.SHORT TERM...Tonight and Tuesday
Issued at 340 PM CDT Mon Sep 2 2019

The concern in the short term continues to be the potential for
severe storms overnight into Tuesday. Increasing moisture will
result in heavy rainfall with some of the storms, which could
produce flash flooding.

A nearly stationary front extended from west to east across
Wisconsin this afternoon. Mesoanalysis showed MUCAPE values mainly
less than 300 J/kg but there is at least 25 J/kg of CIN so it does
not look like there should be much, if anything, going on the rest
of today.

The front is forecast to get pushed northward as a warm front
tonight. PWATs of more than an inch and a half, MU CAPE values
increasing into the 1,000 J/kg to 2,000 J/kg range, and strong
shear in the warm sector of the system will combine with mid level
short wave energy and an approaching cold front to bring storms
to the area late tonight through Tuesday morning. Heavy rainfall,
large hail and damaging winds will be possible with the storms.

.LONG TERM...Tuesday Night Through Monday
Issued at 340 PM CDT Mon Sep 2 2019

Fairly quiet period anticipated for the extended portion of the
forecast, with only a couple minor chances of rain. Below normal
temperatures can be expected through this time period as well.

Tuesday night through Wednesday night: Cyclonic flow will initially
be in place Tuesday evening as the 500mb trough axis slowly exits to
the east, late in the evening. 850mb temperatures are expected to
drop to around 3C to 2C as north to northwest winds flow across Lake
Superior. This will likely allow delta-T values favorable for lake
effect rain showers or at a minimum lake effect cloud cover over the
north central portions of WI. Dry Canadian high pressure will
steadily build across the area overnight through Friday morning as
the upper-level trough axis continues to shift well to the east.
This will allow for a break in the precipitation along with cooler,
more Fall-like air to move in. Winds will become lighter overnight
(although not calm), allowing overnight lows to drop into the upper
30s, in the typical cold spots of the north-central, while most of
the rest of the area stays in the 40s and 50s. High temperatures
will be a bit cooler as well with most locations staying in the 60s.

Thursday through Friday: The surface high pressure center will slide
east of the area, allowing some moisture to return. At the same
time, a couple shortwaves are expected to rotate through the area
Thursday into late Thursday night. The combination of these features
and weak forcing from a surface low, will lead to increasing cloud
cover and some scattered rain showers. The forcing and better
moisture will slide to the east of the area by Friday afternoon as
dry high pressure builds across the area again. Highs will be in the
60s to around 70s with overnight lows dropping into the upper 40s
to mid 50s.

Rest of the extended: The aforementioned surface high pressure system
is expected to become centered directly overhead Saturday through
Sunday. This will allow for a break in the precipitation along with
fairly calm winds. In addition, much cooler air will filter across
the western Great Lakes with high temperatures in the 50s and 60s
with overnight lows dropping into the mid 30s across the north half,
while the south half bay see low to mid 40s. This may also set the
stage for more widespread frost for the Northwoods.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1252 AM CDT Tue Sep 3 2019

an area of showers and thunderstorms accompanied by
IFR conditions, isolated wind gusts over 30 knots and low level
wind shear are expected overnight. The activity should exit by
daybreak with conditions becoming VFR in most p[laces in the
afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Skowronski
SHORT TERM.....MG
LONG TERM......Cooley
AVIATION.......RDM
Hazardous weather outlook, Sep 2, 6:40 PM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
740 PM CDT Mon Sep 2 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
740 PM CDT Mon Sep 2 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A period of thunderstorms is expected after midnight. Some of the
storms could be severe and produce damaging wind gusts, especially
over central Wisconsin. Heavy rainfall is also possible, and
could lead to localized street flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The initial round of storms may still be exiting eastern Wisconsin
early Tuesday morning. Although the chance of it happening is
relatively low, isolated storms could re-develop during the mid-
day hours. Those storms would pose a risk of gusty winds and hail,
mainly over eastern Wisconsin.

Southwest to west winds will gust to 30 to 40 mph on Tuesday.

Large waves may lead to hazardous swimming conditions at Lake
Michigan beaches on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight into Tuesday
morning.

LMZ521-522-541>543-031100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
740 PM CDT Mon Sep 2 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are likely tonight. Gusty winds and lightning with
the storms will pose a hazard to boaters.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The overnight storms may linger into Tuesday morning, with
additional storms possible mid-day.

Southwest winds will gust to 35 to 40 knots on Tuesday, then veer
to the northwest and decrease Tuesday evening. A Gale Warning is
in effect.

Skowronski

In the hours before

Special weather statement, Sep 2, 9:03 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1003 PM CDT Mon Sep 2 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-030430-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1003 PM CDT Mon Sep 2 2019

...THUNDERSTORMS LIKELY OVERNIGHT...

A large area of thunderstorms that was across central Minnesota
during the late evening is expected to continue south and east
into Wisconsin overnight. Damaging wind gusts and torrential
rainfall that could produce localized street flooding are possible
with the storms, and most likely to occur in areas south of a
line from Wausau to Waupaca to Oshkosh.

Although scattered thunderstorms could develop ahead of the main
area and begin affecting the area sooner, the main complex of
storms is likely to begin affecting western Marathon and western
Wood counties between 100 am and 130 am.

Be sure to remain indoors when thunderstorms are occurring. Stay
away from windows.

Skowronski
Special weather statement, Sep 2, 11:24 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1224 AM CDT Tue Sep 3 2019

WIZ030-035-030615-
Wood WI-Marathon WI-
1224 AM CDT Tue Sep 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOOD AND WESTERN
MARATHON COUNTIES UNTIL 115 AM CDT...

At 1224 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Stanley to 7 miles
southeast of Thorp to 8 miles northeast of Fairchild. Movement was
east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Spencer around 1250 AM CDT.
  Abbotsford around 1255 AM CDT.
  Marshfield around 100 AM CDT.

Other locations impacted by these storms include Milladore, Edgar,
North Wood County Park, Big Eau Pleine County Park, Moon, Little
Chicago, Auburndale, March Rapids, Hamburg and Hewitt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8978
      4475 8971 4468 8977 4468 8985 4459 8985
      4445 8997 4452 9032
TIME...MOT...LOC 0524Z 279DEG 43KT 4507 9076 4487 9071 4470 9085

Kurimski
Special weather statement, Sep 3, 12:04 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Green Bay WI
104 AM CDT Tue Sep 3 2019

WIZ030-035-036-030645-
Wood WI-Marathon WI-Portage WI-
104 AM CDT Tue Sep 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR WOOD...PORTAGE AND MARATHON
COUNTIES UNTIL 145 AM CDT...

At 104 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wausau to 13 miles north of Wisconsin
Rapids to 6 miles northwest of Pittsville. Movement was east at 60
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Wausau, Stevens Point, Wisconsin Rapids, Marshfield, Weston, Rib
Mountain, Mosinee, Whiting, Bevent and Amherst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4467 9032 4475 9014 4512 8981 4512 8923
      4425 8923 4425 9032
TIME...MOT...LOC 0604Z 290DEG 53KT 4497 8973 4459 8989 4451 9024

Kurimski
Special weather statement, Sep 3, 12:05 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Green Bay WI
105 AM CDT Tue Sep 3 2019

WIZ010-011-018-019-030645-
Langlade WI-Oneida WI-Forest WI-Lincoln WI-
105 AM CDT Tue Sep 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FOREST...LINCOLN...
SOUTHEASTERN ONEIDA AND NORTHWESTERN LANGLADE COUNTIES UNTIL 145 AM
CDT...

At 105 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Tomahawk to near Birch Trails
Girl Scout Camp to 11 miles west of Council Grounds State Park.
Movement was east at 55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Rhinelander, Crandon, Merrill, Tomahawk, Newbold, Harrison, Woodboro,
Parrish, Pearson and North Otter Creek Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4519 9005 4533 9000 4563 8985 4597 8878
      4555 8879 4526 8909 4512 8977 4512 9005
TIME...MOT...LOC 0605Z 250DEG 47KT 4558 8979 4531 8979 4514 8996

Kurimski
Special weather statement, Sep 3, 12:06 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
106 AM CDT Tue Sep 3 2019

WIZ031-037>039-074-030645-
Southern Oconto County WI-Waupaca WI-Shawano WI-Outagamie WI-
Brown WI-
106 AM CDT Tue Sep 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN...SOUTH
CENTRAL OCONTO...NORTHEASTERN WAUPACA...NORTHERN OUTAGAMIE AND
EASTERN SHAWANO COUNTIES UNTIL 145 AM CDT...

At 104 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Clintonville, or 17 miles south of Shawano, moving
east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New London, Clintonville, Pulaski, Black Creek, Embarrass, Navarino
Wildlife Area, Oneida, Howard, Seymour and Chase.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4439 8881 4466 8882 4481 8813 4452 8814
TIME...MOT...LOC 0604Z 249DEG 30KT 4453 8867

Skowronski

The radar

The Green Bay radar (KGRB), 131 km away, was scanning. The volume nearest the first event began at 06:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marathon

When
September 3, 12:10 AM CST
Where
Marathon County, 2.29 mi NNE of Wausau
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
45.000, -89.610

Thunderstorm winds uprooted several trees east of Riverview Elementary School and damaged the roof of a house.

Thunderstorm Wind, Marathon

When
September 3, 12:15 AM CST
Where
Marathon County, (Cwa)cen Wi Arpt Mos
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
44.780, -89.670

Thunderstorm winds gusted to 59 mph at Central Wisconsin Airport in Mosinee.

Thunderstorm Wind, Shawano

When
September 3, 12:55 AM CST
Where
Shawano County, 2.07 mi N of Shawano
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.800, -88.600

Thunderstorm winds downed a couple of large trees that blocked the road near the town of Wescott on the west side of Shawano Lake. The time of this event is an estimate based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842174, 842187, 842182.